Texas, 2004

Flash Flooding and Hail in Texas, June 18 to 19, 2004

June 18 to 19, 2004 · NWS AMA · 22 events in 5 counties and zones

Severe thunderstorms producing large hail and damaging winds along with very heavy rainfall which caused flash flooding moved across the northern Texas panhandle during the evening and late night hours.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing large hail and damaging winds along with very heavy rainfall which caused flash flooding moved across the northern Texas panhandle during the evening and late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI JUN 18 2004

.DISCUSSION...
ANOTHER ACTIVE EVENING IN STORE FOR THE PANHANDLES TONIGHT WITH
REGARDS TO SEVERE WEATHER. SEVERAL BOUNDARIES IN PLACE WITH MOST
NOTICABLE STRETCHING FROM NEAR I-40 AT THE TX/NM STATE LINE TO SOUTH
OF DUMAS AND THEN TO NEAR PAMPA.  ANOTHER BOUNDARY STRETCHES FROM
NEAR VEGA SOUTEASTWARD TOWARDS FLOYDADA...WITH A PSEUDO-TRIPLE POINT
NEAR VEGA. INSTABILITY NOT QUITE AS HIGH AS YESTERDAY AND WIND
SPEEDS NOT AS STRONG ALOFT...BUT STILL HAVE GREAT TURNING WITH HEIGHT
AND AMPLE DEEP LAYER SHEAR. CANNOT RULE OUT TORNADOES AGAIN...BUT
SHOULD BE ISOLATED AND CLOSE TO ANY OF THE AFOREMENTIONED BOUNDARIES
OR ON STORMS THAT SPLIT AND TURN RIGHT OF THE MEAN FLOW. FOR STORMS
THAT DO MANAGE TO GO RIGHT OF THE MEAN FLOW...BUFKIT SOUNDINGS SHOW
SR HELICITY VALUES BTW 200-300 M**2/S**2 AS THE EVENING PROGRESSES.

NOW ON TO THE FORECAST...PRETTY MUCH CONCENTRATED ON THE FIRST 72
HOURS.  DID DECIDED TO BUMP MAX TEMPS DOWN A CAT FOR TOMORROW AGAIN
AS LOW CLOUDS SHOULD HANG IN ESPECIALLY ACROSS THE OK PNHDL.  ALSO...
APPEARS A SECOND FRONT IS TRYING TO SAG SOUTHWARD THROUGH KS AND
COULD POSSIBLY HELP TO INITIATE ANOTHER MCS UP THERE WHICH SHOULD
LEAVE PLENTY OF CLOUD COVER NORTH TO HOLD DOWN TEMPS.  HOWEVER...
DID NOT DROP MORE THAN A CATEGORY AS LOW CLOUDS HAVE HAD HARD TIME
HANGING IN ACROSS THE REGION FOR THE LAST THREE DAYS.  DID
INCREASE RAIN CHANCES TO LIKELY FOR THE NORTHERN PART OF THE TX
AND OK PNHDLS...AS WELL AS SW TX PNHDL...BUT LEFT REST OF POP
STRUCTURES ALONE.  PRETTY MUCH WILL BE UP TO EACH SHIFT TO DECIDE HOW
TO BUILD POP FORECAST AROUND DAILY CONDITIONS...AS LOCATIONS OF
FRONTS AND BOUNDARIES WILL CHANGE DAY-TO-DAY.

THINGS MIGHT START TO DRY OUT ON SUNDAY AS SOUTHWESTERLY FLOW
RETURNS BRIEFLY TO THE REGION.  MODELS STILL HINTING AT ANOTHER
FRONT TRYING TO SLIDE DOWN INTO THE AREA FIRST PART OF NEXT WEEK...
SO LEFT CURRENT GRIDS/FCST FROM SUNDAY ON UNCHANGED.  IF SAME
PATTERN SETS UP AS THIS WEEK DID...COULD SEE CONTINUED CHANCE FOR
RAIN.  ALL IN ALL...MOST CHANGES MADE IN FIRST 48 HOURS...WITH REST
OF FORECAST IN GOOD SHAPE.  LET THE RAIN (HOPEFULLY WITHOUT SEVERE)
FALL...WE NEED IT

FCSTID = JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  80  64  92 /  80  30  30  20
BEAVER       58  77  60  87 /  90  40  40  40
BOISE CITY   57  79  58  90 /  80  40  40  20
BORGER       61  80  63  93 /  80  30  30  30
BOYS RANCH   61  83  62  93 /  90  30  30  20
CANYON       62  81  64  92 /  80  30  30  20
CLARENDON    64  81  64  94 /  80  30  30  20
DALHART      61  81  60  91 /  80  40  40  20
GUYMON       58  77  59  89 /  90  40  40  30
HEREFORD     61  81  64  91 /  80  30  30  20
LIPSCOMB     62  74  64  88 /  80  40  40  30
PAMPA        64  78  64  91 /  80  30  30  30
SHAMROCK     66  78  65  92 /  70  30  30  30
WELLINGTON   67  81  65  93 /  70  30  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SEVERE THUNDERSTORM WATCH FOR TXZ001-020 EFFECTIVE UNTIL 10PM.
OK...SEVERE THUNDERSTORM WATCH FOR OKZ001-003 EFFECTIVE UNTIL 10PM.

&&

03/17/24
Hazardous weather outlook, Jun 18, 12:00 PM CST, 6 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 18 2004

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL...AND DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS
THE PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND
THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY SATURDAY AFTERNOON
AND SATURDAY EVENING.

COCKRELL

In the hours before

Special weather statement, Jun 18, 6:10 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
710 PM CDT FRI JUN 18 2004

TXZ007-008-012-190100-
HUTCHINSON-MOORE-POTTER-
710 PM CDT FRI JUN 18 2004

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER LAKE MEREDITH...

A RAPIDLY DEVELOPING THUNDERSTORM WAS INDICATED OVER THE SOUTHERN
PORTIONS OF LAKE MEREDITH...MOVING NORTH AT 15 MPH.  THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL UP TO PEA SIZE...FREQUENT AND
DANGEROUS LIGHTNING...AS WELL AS WIND GUSTS TO 50 MPH.  PERSONS IN
AND ON LAKE MEREDITH SHOULD BE SEEKING SAFE SHELTER AS THIS AND
OTHER THUNDERSTORMS CONTINUE TO DEVELOP.

THESE THUNDERSTORMS WILL AFFECT LOCATIONS FROM THE SOUTH END OF LAKE
MEREDITH TO NEAR FRITCH AND SANFORD THROUGH 8PM.

JORDAN

The radar

The Amarillo radar (KAMA), 59 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hutchinson

When
June 18, 6:25 PM CST
Where
Hutchinson County, 1 mi W of Sanford
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.733, -101.500

Hail, Hutchinson

When
June 18, 6:38 PM CST
Where
Hutchinson County, Sanford
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.733, -101.483

Hail, Hutchinson

When
June 18, 6:41 PM CST
Where
Hutchinson County, 4 mi N of Sanford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.783, -101.483

Hail, Hutchinson

When
June 18, 6:55 PM CST
Where
Hutchinson County, 1 mi W of Stinnett
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.467

Hail, Lipscomb

When
June 18, 6:57 PM CST
Where
Lipscomb County, 3 mi NW of Higgins
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.150, -100.050

Hail, Hutchinson

When
June 18, 7:02 PM CST
Where
Hutchinson County, Stinnett
Measured
2 in hail
Reported by
AMATEUR RADIO
Coordinates
35.817, -101.450

Hail, Hartley

When
June 18, 7:13 PM CST
Where
Hartley County, 1 mi W of Channing
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.683, -102.350

Hail, Moore

When
June 18, 8:18 PM CST
Where
Moore County, 18 mi SE of Dumas
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.733

Hail, Moore

When
June 18, 8:45 PM CST
Where
Moore County, 18 mi SE of Dumas
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.733

Hail, Hansford

When
June 18, 8:45 PM CST
Where
Hansford County, 14 mi N of Gruver
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.467, -101.400

Hail, Moore

When
June 18, 9:05 PM CST
Where
Moore County, 16 mi SE of Dumas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -101.767

Hail, Hansford

When
June 18, 9:10 PM CST to 9:15 PM CST
Where
Hansford County, 15 mi NW of Gruver
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.417, -101.583

The hail was six inches deep.

Hail, Moore

When
June 18, 9:10 PM CST
Where
Moore County, 6 mi S of Dumas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.767, -101.967

Hail, Moore

When
June 18, 9:43 PM CST
Where
Moore County, 1 mi E of Four Way
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.683, -101.950

Hail, Hansford

When
June 18, 9:50 PM CST
Where
Hansford County, Gruver
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -101.400

Flash Flood, Hansford

When
June 18, 9:55 PM CST to 11:00 PM CST
Where
Hansford County, 10 mi N of Gruver
Reported by
EMERGENCY MANAGER
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Cold Water Creek was out of its banks and flooded Texas Highway 136.

Hail, Moore

When
June 18, 10:15 PM CST
Where
Moore County, 16 mi SE of Dumas
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
35.683, -101.767

Thunderstorm Wind, Hansford

When
June 18, 10:17 PM CST
Where
Hansford County, 8 mi NW of Gruver
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -101.500

Large trees were blown down along Farm to Market Road 1262.

Flash Flood, Moore

When
June 18, 10:45 PM CST to 11:45 PM CST
Where
Moore County, Four Way
Reported by
LAW ENFORCEMENT
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Water was reported over the road at U.S. Highway 287 and Texas Highway 354.

Flash Flood, Hansford

When
June 18, 10:50 PM CST to 11:50 PM CST
Where
Hansford County, 1 mi S of Spearman
Reported by
AMATEUR RADIO
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Farm to Market Road 760 was reported flooded and impassable.

Flash Flood, Hutchinson

When
June 18, 11:35 PM CST to June 19, 12:45 AM CST
Where
Hutchinson County, Stinnett
Reported by
AMATEUR RADIO
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Six to eight inches of water was reported flowing over the roads.

Flash Flood, Hansford

When
June 19, 12:43 AM CST to 1:45 AM CST
Where
Hansford County, 10 mi NW of Gruver
Reported by
LAW ENFORCEMENT
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Flooding was reported on Farm to Market Road 1262.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409846, 5409847, 5409848, 5409849, 5409850, 5409851, 5409852, 5409853, 5409933, 5409934, 5409854, 5409855, 5409856, 5409857, 5409858, 5409859, 5409860, 5409861, 5409862, 5409863, 5409864, 5409865.